Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 42, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 1998, 6:05 PM MDT for Las Animas County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1998, 6:05 PM MDT (00:05 UTC)
- Expired
- Jun 21, 1998, 6:35 PM MDT
- In force
- 30 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:14 PM MDT | Hail 0.75 | Kim, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -167 m²/s²
- 0-3 km storm-relative helicity
- -261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
490 WUUS1 KPUB 220006 RRA SVRPUB COC071-220105- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 605 PM MDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 635 PM MDT * AT 600 PM MDT...RADAR SHOWED A SEVERE STORM 20 MILES NORTHEAST OF KIM OR 75 MILES NORTHEAST OF TRINIDAD MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE OVER OPEN COUNTRY OF NORTHEAST LAS ANIMAS COUNTY EAST OF HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 635 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 21, 2:55 PM MDT, 3 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT SUN JUN 21 1998 ...SEVERE THUNDERSTORM WATCH PARTS OF SOUTHEAST COLORADO THIS EVENING... CHALLENGE TONIGHT IS DETERMINING COVERAGE/INTENSITY OF THUNDERSTORMS. ATMOSPHERE CONTINUES TO BECOME RIPE FOR DEEP CONVECTION. GOES SOUNDER DATA INDICATES CAPES OF 1000 TO 2000 J/KG AND LIFTED INDICES OF -4 TO -8 ACROSS PORTIONS OF SOUTHEAST COLORADO. A BRIEF SHOT OF 3/4 INCH HAIL NEAR THE BROADMOOR AT 135 PM MDT BUT NOTHING ELSE. EXPECT MORE SEVERE STORMS THROUGH THE EVENING ACROSS SOUTHEAST COLORADO. SOUTH CENTRAL COLORADO AGAIN LOOKS TOO DRY WITH SATELLITE PICTURES SHOWING CONVECTION TO BE VERY RESTRAINED AND SURFACE OBSERVATIONS INDICATING VERY LITTLE SURFACE MOISTURE TO WORK WITH (DEWPOINTS IN THE LOWER 20S). ACTIVITY OVER SOUTHEAST COLORADO THUS FAR HAS BEEN NORTH OF PUEBLO. EXPECT ACTIVITY WILL WORK FURTHER SOUTH WITH TIME INTO BETTER MOISTURE. RUC INDICATES SURFACE DEWPOINTS CLIMBING TO THE 50S AND 60S ACROSS THE SOUTHEAST PLAINS THIS EVENING. THIS LOOKS REALISTIC BASED ON GUSTY EAST WINDS THROUGH THE ARKANSAS VALLEY AT THIS TIME AND 60 DEGREE DEWPOINTS JUST UPSTREAM vIN SOUTHWEST KANSAS. SEVERE THUNDERSTORM WATCH CONTINUES FOR EL PASO...PUEBLO...CROWLEY...KIOWA...OTERO...BENT AND PROWERS COUNTIES UNTIL 7 PM MDT. LW
In the hours before
Local storm report, Jun 21, 2:34 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM N BROADMOOR CO .75 INCH HAIL
06/21/98 ELPASOLocal storm report, Jun 21, 2:34 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM N BROADMOOR CO .75 INCH HAIL
06/21/98 ELPASOLocal storm report, Jun 21, 5:12 PM MDT, 53 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM FLORISSANT CO 0.75 INCH HAIL
06/21/98 TELLER
0357 PM FALCON CO 0.75 INCH HAIL
06/21/98 EL PASO
0430 PM MONUMENT CO 0.75 INCH HAIL
06/21/98 EL PASO
0435 PM 2 SW CALHAN CO 1.00 INCH HAIL
06/21/98 EL PASOLocal storm report, Jun 21, 5:12 PM MDT, 53 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 21 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM FLORISSANT CO 0.75 INCH HAIL
06/21/98 TELLER
0357 PM FALCON CO 0.75 INCH HAIL
06/21/98 EL PASO
0430 PM MONUMENT CO 0.75 INCH HAIL
06/21/98 EL PASO
0435 PM 2 SW CALHAN CO 1.00 INCH HAIL
06/21/98 EL PASOThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:35 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 60 min |
| Jun 21, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Jun 21, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
| Jun 21, 7:33 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jun 21, 7:37 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 63 min |
| Jun 21, 8:02 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.